Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 253, NWS Wichita, KS

July 22, 2004McPherson County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 22, 2004, 6:14 PM CDT for McPherson County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2004, 6:14 PM CDT (23:14 UTC)
Expired
Jul 22, 2004, 6:45 PM CDT
In force
31 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County McPherson County, KS

The radar

The Wichita radar (KICT), 97 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.2 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2004-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 842 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2004-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -71 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
842 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
1103 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-71 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 222314
SVRICT
KSC113-222345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
614 PM CDT THU JUL 22 2004

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCPHERSON COUNTY IN CENTRAL KANSAS

* UNTIL 645 PM CDT.

* AT 614 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MILE POST 68 ON INTERSTATE 135...OR       
  ABOUT 8 MILES NORTH OF MCPHERSON...MOVING NORTH AT 5 MPH. ANOTHER
  SEVER STORM WAS LOCATED 8 MILES SOUTH OF CANTON.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 645 PM CDT...
  LINDSBORG...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF PENNIES...
  WINDS UP TO 60 MILES AN HOUR...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...

THE STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS.

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS.

AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE
LIGHTNING IS IN THE AREA.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR
MCPHERSON COUNTY UNTIL 645 PM CDT.

LAT...LON 3844 9774 3849 9752 3859 9753 3860 9779

$$

/DARMOFAL

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:04 PM CDT, 3 hours 10 minutes earlier.

Area forecast discussion, Jul 22, 3:04 PM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
304 PM CDT THU JUL 22 2004

.DISCUSSION...
MAIN FCST CONCERNS ARE THE POTENTIAL FOR A FEW SEVERE STORMS EARLY
THIS EVENING, AND LOCALLY HEAVY RAINFALL TONIGHT INTO FRIDAY
MORNING, FOLLOWED WITH MUCH COOLER AIR.

TONIGHT-FRIDAY:
MAIN FOCUS THIS EVENING FOR CONVECTION WL BE THE SFC TROUGH AXIS
EXTENDING FM SWRN KS ACROSS CNTRL AND NERN KS. IN ADDITION, COLD
FRONT WL BE WORKING SWD INTO CNTRL KS WHICH MAY ENHANCE
CONVERGENCE/LIFT. MID LVL LAPSE RATES AND SHEAR ARE MARGINAL,
HOWEVER SBCAPES OF AROUND 2,000 J/KG ARE PLAUSIBLE ALONG THE SFC
TROUGH/FRONT AXIS INTO EARLY EVENING IN AREAS EXPERIENCING
SUFFICIENT INSOLATION. COULD SEE A FEW SEVERE T-STORMS WITH WET
MICROBURSTS AND MARGINALLY SEVERE HAIL EARLY ON, WITH A DIMINISHING
TREND IN STORM INTENSITY BY MID-LATE EVE. THE MAIN CONCERN OVERNIGHT
WL BE LOCALLY HEAVY RAINFALL ALONG AND JUST N OF THE 850 FRONT
ACROSS CNTRL AND PART OF S-CNTRL KS. PRECIPITABLE WATER OF 1.75 TO 2
INCHES COMBINED WITH UPPER DIVERGENCE IN THE RIGHT REAR QUAD OF THE
UPPER JET SHOULD LEAD TO 1 TO 2 INCH RAINFALL AMOUNTS IN CNTRL AND
PORTIONS OF S-CNTRL KS INTO THE MORNING HOURS FRIDAY. ONE NEGATIVE
IS THAT THE 850 SOUTHERLY INFLOW IS PROGGED TO BE SOMEWHAT WEAK.
GIVEN 6 HRLY FLASH FLOOD GUIDANCE VALUES ARE FAIRLY HIGH AT 3 TO 4
INCHES PER 6 HRS, WL HOLD OFF ON FLOOD WATCH ISSUANCE ATTM.
OTHERWISE RAINFALL LOOKS LIKELY FOR CNTRL AND SERN KS INTO FRIDAY.
EXTENSIVE CLOUD COVER, NERLY WINDS, AND THE RAIN SHOULD KEEP HIGHS
DOWN IN THE 70S FOR MUCH OF THE FCST AREA ON FRIDAY.

FRI NIGHT-SATURDAY:
WL KEEP CHANCE OF RAIN SHOWERS IN FOR S-CNTRL AND SERN KS FRIDAY
NIGHT, SHIFTING CHANCES TO SERN KS BY SATURDAY. GFS CONTINUES TO
INDICATE ISENTROPIC LIFT DURG THIS TIME PERIOD, EVEN THOUGH THE
DEEPER MOISTURE WL BE GETTING SHUNTED SWD WITH TIME. LOOKING FOR
HIGHS IN THE MID 70S AREAWIDE GIVEN CLOUDS AND ERLY FLOW.

SUN-WED:
NORTHWESTERLY FLOW WL BE PRESENT OVER KANSAS DURING THIS PERIOD.
MODIFICATION OF THE AIRMASS WL BE VERY SLOW TO OCCUR IN THIS
PATTERN. POPS LOOK TOO LOW TO INSERT ATTM, WITH BEST MOISTURE RETURN
FOCUSED UP THRU THE HIGH PLAINS.

&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    67  76  61  76 /  70  80  30  10
HUTCHINSON      66  75  61  76 /  80  80  20  10
NEWTON          66  75  61  76 /  70  80  20  10
ELDORADO        67  77  62  76 /  70  80  30  10
WINFIELD-KWLD   68  81  62  76 /  50  80  40  20
RUSSELL         62  72  57  75 /  90  60  10  10
GREAT BEND      64  73  57  75 /  90  80  10  10
SALINA          65  75  59  76 /  90  70  10  10
MCPHERSON       66  75  59  76 /  80  80  10  10
COFFEYVILLE     69  84  63  76 /  30  60  50  40
CHANUTE         69  82  62  76 /  40  60  40  30
IOLA            69  81  62  75 /  50  60  40  20
&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&

9/CARUSO
Hazardous weather outlook, Jul 22, 3:35 PM CDT, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
335 PM CDT THU JUL 22 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-231200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
335 PM CDT THU JUL 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL DEVELOP OVER CENTRAL KANSAS THIS AFTERNOON ALONG
A FRONTAL BOUNDARY. A FEW OF THE STORMS COULD REACH SEVERE LIMITS
WITH DAMAGING WINDS AND MARGINALLY SEVERE HAIL. THE AREAS GREATEST
AT RISK WILL BE ALONG AND NORTH OF A KINGMAN TO NEWTON, TO FLORENCE
LINE. THE TIME FRAME FOR POSSIBLE SEVERE THUNDERSTORM ACTIVITY WOULD
OCCUR BETWEEN 4 PM AND 10 PM THIS EVENING. SHOWERS AND THUNDERSTORMS
ARE EXPECTED TO BECOME MORE NUMEROUS DURING THE OVERNIGHT HOURS
ACROSS CENTRAL AND SOUTH CENTRAL KANSAS. HEAVY RAINFALL WILL BE
POSSIBLE WITH THIS ACTIVITY DUE TO HIGH LEVELS OF MOISTURE IN THE
ATMOSPHERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT CENTRAL
AND SOUTHEASTERN KANSAS ON FRIDAY INTO FRIDAY NIGHT. AS A RESULT,
THE LONG DURATION OF THIS ACTIVITY COULD CAUSE SOME LOCALIZED
FLOODING PROBLEMS, MAINLY OVER CENTRAL AND SOUTH CENTRAL KANSAS.
A FEW THUNDERSTORMS MAY LINGER IN SOUTHEASTERN KANSAS ON SATURDAY,
HOWEVER THESE ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE ISOLATED
NATURE OF ANY SEVERE WEATHER THIS EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

CJ/JMC

In the hours before

Local storm report, Jul 22, 5:20 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
520 PM CDT THU JUL 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0516 PM     TSTM WND GST     1 W PEABODY             38.17N 97.13W
07/22/2004  65 MPH           MARION             KS   TRAINED SPOTTER

&&

KLEINSASSER
Local storm report, Jul 22, 5:33 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
533 PM CDT THU JUL 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0529 PM     HAIL             PEABODY                 38.17N 97.11W
07/22/2004  0.75 INCH        MARION             KS   PUBLIC

&&

CDB
Local storm report, Jul 22, 5:34 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
534 PM CDT THU JUL 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0529 PM     TSTM WND DMG     PEABODY                 38.17N 97.11W
07/22/2004                   MARION             KS   PUBLIC

            MEDIUM SIZED TREE BRANCHES BLOWN DOWN.

&&

CDB
Local storm report, Jul 22, 6:01 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
601 PM CDT THU JUL 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0529 PM     TSTM WND GST     7 N MCPHERSON           38.47N 97.66W
07/22/2004  60 MPH           MCPHERSON          KS   TRAINED SPOTTER

            ESTIMATED WIND GUSTS OF 60 TO 65 MPH.

&&

CDB
Local storm report, Jul 22, 6:01 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION FOR TIME OF EVENT
NATIONAL WEATHER SERVICE WICHITA KS
601 PM CDT THU JUL 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0557 PM     TSTM WND GST     7 N MCPHERSON           38.47N 97.66W
07/22/2004  60 MPH           MCPHERSON          KS   TRAINED SPOTTER

            ESTIMATED WIND GUSTS OF 60 TO 65 MPH.

&&

CDB

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 4:28 PM CDTSevere Thunderstorm WarningICTReno47 min
Jul 22, 4:49 PM CDTSevere Thunderstorm WarningICTMarion41 min
Jul 22, 5:14 PM CDTSevere Thunderstorm WarningICTReno46 min
Jul 22, 5:29 PM CDTSevere Thunderstorm WarningICTMcPherson46 min
Jul 22, 6:18 PM CDTSevere Thunderstorm WarningICTMarion42 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.